What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 8, 3:50 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 8, 3:50 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
450 PM CDT Tue Sep 8 2020
.UPDATE...
Updated NPW for high wind and issuing new ZFP.
&&
.DISCUSSION...
Have already received an observation from GDP with gusts to 60
mph, have updated NPW to begin High Wind Warning for GDP and Wind
Advisory for Culberson County now. Expect high wind there to
continue on and off through Wednesday night.
&&
.PREV DISCUSSION... /issued 245 PM CDT Tue Sep 8 2020/
DISCUSSION...
WV imagery shows the upper trough now over eastern UT. Models dig
this to the UT/AZ border by 00Z Thu, before ejecting the trough to
the upper MS Valley by 18Z Sat. At the sfc, the cold front is just
NW of KLUB as per area radars, and appears to be slowing as diurnal
heating takes place. Hourly analysis throughout the morning has the
HRRR and Nam Nest performing best on the placement/timing of the
front, as would be expected over the lwr res models. That said,
fropa at KMAF looks to be 02-03Z this evening, although that timing
gets defenestrated if convection comes into the mix. Speaking of,
the latest HRRR develops convection along a weak dryline up against
the higher terrain 19-20Z, w/development along the front 20-21Z,
putting everything east of the Pecos, as well as the Stockton
Plateau/lwr Trans Pecos, in a warm sector w/dewpoints mostly in the
60s. Forecast NAM soundings to the north of KMAF at 21Z show
mlcapes in excess of 3000J/kg w/no cap. Models are in good
agreement w/steep mid-lvl lapse rates of 7+C/km from KMAF west ahead
of the front, as well as dcapes over 1000 J/kg. Convection
along/behind the front should quickly become elevated, and a few
severe storms this afternoon/evening are not out of the question.
Supplementing this will be a 40kt LLJ set to develop over the lwr
Trans Pecos ahead of the front, as well as the right entrance region
of the upper jet. One other possibility tonight that's been absent
from these parts for quite awhile will be heavy rainfall. PWATs are
running about 2 std devs above normal, and K indices ahead of the
front in excess of 35 suggest a potential for heavy rainfall, which
is also noted in fairly impressive model QPFs.
Temps w/this front continue to frustrate, mainly because the GFS
decided to go off on its own, which has messed up the blends quite a
bit. Looking at post-frontal temps up north, the GFS can be
discounted for now, and the NAM is the favored model for this event.
That said, many targets of opportunity have arisen over the next
couple of days, and we'll undercut NBM numbers quite a bit. This
should result in record-breaking cold highs Wed afternoon.
Temps should stay cool through until at least Friday, when skies
begin clearing and sfc flow veers around to the SE. Long range
models still develop a weak upper trough between ridges over Texas,
which will keep a chances of convection in play each day, and temps
below normal for once.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 52 56 50 60 / 80 80 70 70
Carlsbad 44 57 45 66 / 70 30 20 20
Dryden 60 69 56 67 / 60 70 70 70
Fort Stockton 53 61 49 62 / 80 50 50 50
Guadalupe Pass 44 58 43 65 / 70 30 20 20
Hobbs 44 53 44 62 / 90 50 40 30
Marfa 46 65 43 66 / 70 40 40 40
Midland Intl Airport 52 57 49 61 / 80 60 60 60
Odessa 52 58 48 62 / 80 60 50 50
Wink 51 61 49 64 / 80 50 40 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Wind Advisory until 8 AM CDT Thursday for Eastern Culberson
County-Van Horn and Highway 54 Corridor.
High Wind Warning until 7 AM MDT Thursday for Guadalupe and
Delaware Mountains.
&&Hazardous weather outlook, Sep 8, 1:26 PM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
226 PM CDT Tue Sep 8 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-091930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
226 PM CDT Tue Sep 8 2020 /126 PM MDT Tue Sep 8 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Thunderstorms are possible this afternoon and tonight. Any storms
that do develop will be accompanied by frequent lightning, small
hail, gusty winds, and brief, heavy rainfall. Flooding of low lying
areas is possible. There is a marginal risk of severe storms from
mid afternoon through early evening, mainly across Southeast New
Mexico and adjacent areas of West Texas, capable of producing large
hail and damaging winds.
A High Wind Warning is in effect beginning this evening for
Guadalupe Pass.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A High Wind Warning remains in effect through Thursday morning for
Guadalupe Pass.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, Sep 8, 3:11 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
411 PM CDT Tue Sep 8 2020
TXZ273-274-082200-
Eastern Culberson County TX-Reeves County Plains TX-
411 PM CDT Tue Sep 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES...
NORTHEASTERN CULBERSON AND WESTERN LOVING COUNTIES UNTIL 500 PM
CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Orla, or 31 miles west of Mentone, moving northeast at
15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Red Bluff Reservoir, Orla and Red Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3200 10408 3200 10400 3196 10394 3195 10394
3193 10391 3192 10392 3191 10392 3189 10388
3187 10388 3188 10385 3184 10381 3168 10412
3182 10426
TIME...MOT...LOC 2111Z 231DEG 14KT 3180 10413
84Special weather statement, Sep 8, 3:39 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
439 PM CDT Tue Sep 8 2020
TXZ274-082230-
Reeves County Plains TX-
439 PM CDT Tue Sep 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL
530 PM CDT...
At 439 PM CDT, Doppler radar was tracking a strong thunderstorm near
Toyah, moving northeast at 15 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Toyah.
This includes Interstate 20 between mile markers 12 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3116 10385 3128 10405 3156 10390 3141 10357
TIME...MOT...LOC 2139Z 215DEG 14KT 3128 10389
84
Special weather statement, Sep 8, 3:50 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
350 PM MDT Tue Sep 8 2020
NMZ028-082230-
Eddy County Plains NM-
350 PM MDT Tue Sep 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY AND
SOUTHWESTERN LEA COUNTIES UNTIL 430 PM MDT...
At 350 PM MDT, Doppler radar was tracking a strong thunderstorm over
Loving, or 13 miles southeast of Carlsbad, moving northeast at 15
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Loving and Malaga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3256 10395 3238 10372 3233 10372 3217 10403
3230 10418
TIME...MOT...LOC 2150Z 225DEG 12KT 3229 10405
84Special weather statement, Sep 8, 3:55 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
455 PM CDT Tue Sep 8 2020
TXZ271>273-082245-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Guadalupe and Delaware Mountains TX-
455 PM CDT Tue Sep 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULBERSON COUNTY
UNTIL 545 PM CDT...
At 455 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles southeast of Salt Flat, or 26 miles south of Pine Springs,
moving northeast at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Culberson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3140 10482 3157 10488 3172 10462 3144 10448
TIME...MOT...LOC 2155Z 247DEG 9KT 3151 10479
84
Special weather statement, Sep 8, 4:24 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
524 PM CDT Tue Sep 8 2020
TXZ047-082300-
Borden TX-
524 PM CDT Tue Sep 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BORDEN COUNTY UNTIL 600
PM CDT...
At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gail, moving southeast at 5 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Gail.
LAT...LON 3272 10167 3287 10154 3276 10129 3255 10148
TIME...MOT...LOC 2224Z 307DEG 5KT 3276 10155
87
Special weather statement, Sep 8, 4:43 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
543 PM CDT Tue Sep 8 2020
NMZ034-TXZ059-060-067-274-082330-
Southern Lea County NM-Loving TX-Ward TX-Reeves County Plains TX-
Winkler TX-
543 PM CDT Tue Sep 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEA...CENTRAL REEVES...
NORTHWESTERN WARD...WESTERN WINKLER AND LOVING COUNTIES UNTIL 630 PM
CDT/530 PM MDT/...
At 542 PM CDT/442 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 25 miles southwest of
Eunice Airport to 12 miles northeast of Mentone to 8 miles northwest
of Pecos. Movement was east at 15 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Jal, Wink, Mentone, Barstow, Jal Airport, Eunice Airport, Bennett,
Slash Ranch and Winkler County Airport.
This includes Interstate 20 between mile markers 51 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3201 10308 3143 10318 3151 10372 3180 10363
3235 10371 3250 10325 3250 10319
TIME...MOT...LOC 2242Z 252DEG 14KT 3227 10361 3184 10347 3151 10360
84